Ibuprofen May Make Childhood Sinusitis Worse
By Editorial Staff
The title says it all, but let's delve into the research and see the latest reason why parents should be cautious when considering the use of ibuprofen (common brand names: Advil, Motrin, etc.). We'll start with the basics: What's sinusitis?
Sinusitis is essentially a sinus infection caused by bacteria. Whenever a child's (or adult's, for that matter) nasal passages become blocked with discharge, bacteria may begin to grow, which can lead to infection. If you child has a stuffy nose, cough, sore throat and other symptoms, they could have acute sinusitis. The common cold and allergies are two of the common causes of sinusitis.
Now let's look at why ibuprofen may be a bad choice if your child is suffering from sinusitis. According to new research, taking ibuprofen while suffering from acute sinusitis may cause complications: "Intake of ibuprofen appeared to be a risk-factor of intracranial complications or associated orbital and intracranial complications of acute fronto-ethmoidal sinusitis in children." Doesn't sound like something you want to experience while you're already dealing with sinusitis and the related symptoms, does it?
Writing in the European Annals of Otorhinolaryngology, Head and Neck Diseases the authors' make their conclusion crystal clear: "We recommend not prescribing ibuprofen if one suspects an acute sinusitis in a child or adolescent." Always talk to your doctor before taking a prescription or over-the-counter medicine to see if nondrug options exist; if there are none, make sure you're informed of the potential side effects and discuss whether it's better to avoid medication altogether and allow the body to heal itself - something it's generally very good at doing!
Page printed from: